Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 75, NWS Wakefield, VA

August 5, 2003Caroline County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 5, 2003, 9:15 PM EDT for Caroline County, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 9:15 PM EDT (01:15 UTC)
Expired
Aug 5, 2003, 9:35 PM EDT
In force
20 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Caroline County, VA

The radar

The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WUUS51 KAKQ 060115
SVRAKQ
VAC033-060135-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
915 PM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAROLINE COUNTY IN NORTH CENTRAL VIRGINIA

* UNTIL 935 PM EDT

* AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF FORT A.P. HILL...OR ABOUT 9
  MILES NORTHEAST OF BOWLING GREEN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORT ROYAL AROUND 920 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.


LAT...LON 3821 7738 3804 7729 3814 7694 3833 7704
$$

GINGRICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 7:00 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 5, 7:00 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
700 PM EDT TUE AUG 5 2003

UPDATING ZONES TO ADD SVA #843 AND CLEAR AREAS IN SVA #840 NOT IN
843. ALSO LOWERING POPS IN ERN CWA TO CHC AS ACTIVITY APPRS CONFINED
SO FAR TO WRN HALF OF CWA...W/ VERY SLOW EWD PROGRESS.

UPDATED ZONES AND GRIDS OUT SHORTLY.

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

MALOIT
Hazardous weather outlook, Aug 5, 5:49 AM EDT, 15 hours 26 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-051600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 AM EDT TUE AUG 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL UP TO
ONE INCH IN DIAMETER AND WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

HURLEY

In the hours before

Special weather statement, Aug 5, 7:35 PM EDT, 1 hour 40 minutes before
VAZ049-060005-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
735 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS WESTERN PORTIONS OF LOUISA
COUNTY...MOVING EAST AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR
LOUISA AROUND 755 PM EDT.
.

EXPECT FREQUENT LIGHTNING...RAINFALL RATES OF 1 TO 1.5 INCHES PER
HOUR...SMALL HAIL...AND WIND GUSTS TO 35 MPH IN THE PATH OF THIS
STORM. IN ADDITION...LOCALIZED FLOODING WILL BE POSSIBLE IN LOW
LYING AREAS.

BROWN
&&
LAT...LON 3819 7794 3797 7839 3780 7793 3802 7749
Special weather statement, Aug 5, 7:53 PM EDT, 1 hour 22 minutes before
VAZ080-060030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
753 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORM MOVING INTO CENTRAL DINWIDDIE COUNTY...

AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DINWIDDIE...MOVING NORTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR DINWIDDIE...AND...CENTER STAR AT
800 PM EDT...PETERSBURG AIRPORT AT 820 PM EDT...SUTHERLAND AT 825 PM
EDT...ADDISON AT 830 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE DEWITT AND MATOACA.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF UP TO 1 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

&&
LAT...LON 3700 7773 3707 7775 3723 7757 3723 7749
          3715 7739 3701 7749 3690 7761
Special weather statement, Aug 5, 7:53 PM EDT, 1 hour 22 minutes before
VAZ080-060030-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
753 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORM MOVING INTO CENTRAL DINWIDDIE COUNTY...

AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DINWIDDIE...MOVING NORTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR DINWIDDIE...AND...CENTER STAR AT
800 PM EDT...PETERSBURG AIRPORT AT 820 PM EDT...SUTHERLAND AT 825 PM
EDT...ADDISON AT 830 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE DEWITT AND MATOACA.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

&&
LAT...LON 3700 7773 3707 7775 3723 7757 3723 7749
          3715 7739 3701 7749 3690 7761
Special weather statement, Aug 5, 8:00 PM EDT, 1 hour 15 minutes before
NCZ012-VAZ060-065>067-079>081-087>089-092-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
800 PM EDT TUE AUG 5 2003

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA...

THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

IN VIRGINIA...

  BRUNSWICK...DINWIDDIE...GREENSVILLE...LUNENBURG...MECKLENBURG...
  NOTTOWAY...PRINCE EDWARD...PRINCE GEORGE...SOUTHAMPTON...SURRY AND
  SUSSEX.

IN NORTH CAROLINA...

  NORTHAMPTON.

AT 756 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED
THUNDERSTORMS ACROSS SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA. THE STRONGEST STORMS WERE OVER NORTHEAST LUNENBURG...EASTERN
DINWIDDIE...AND EXTREME SOUTHEAST PRINCE GEORGE COUNTY IN VIRGINIA.
ALSO...STRONG THUNDERSTORMS WERE OVER SOUTHERN BERTIE COUNTY IN
NORTH CAROLINA. THE STORMS WERE MOVING EAST...NORTHEAST AROUND 10 TO
15 MPH.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THESE STORMS.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT
TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

GINGRICH
Special weather statement, Aug 5, 8:03 PM EDT, 1 hour 12 minutes before
NCZ030-060030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
803 PM EDT TUE AUG 5 2003

...LINE OF STRONG THUNDERSTORMS MOVING INTO SOUTHERN AND EASTERN
BERTIE COUNTY...

AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 10 MILES SOUTHWEST OF WINDSOR TO
WINDSOR...OR FROM WILLIAMSTON TO WINDSOR...MOVING NORTHEAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WINDSOR AROUND 830 PM
EDT. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH
OF THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

&&
LAT...LON 3577 7716 3595 7685 3622 7665 3604 7696
Special weather statement, Aug 5, 8:55 PM EDT, 20 minutes before
VAZ070-080>082-088>090-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
855 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH PORTIONS OF
CENTRAL VIRGINIA...

AT 851 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN...OCCURRING OVER
EASTERN DINWIDDIE...SOUTHERN PRINCE GEORGE...NORTHERN SUSSEX...AND
SOUTHEAST CHARLES CITY COUNTIES. THESE STORMS WERE MOVING NORTHEAST
AROUND 15 MPH.

EXPECT BRIEF HEAVY RAINS...FREQUENT DANGEROUS LIGHTNING...AND
POSSIBLY SMALL HAIL...IN THE PATH OF THESE STORMS.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT
TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

GINGRICH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:27 PM EDTSevere Thunderstorm WarningAKQYork, City of Newport News28 min
Aug 5, 10:37 PM EDTSpecial Marine WarningAKQ53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.